Minnesota, 2017

Winter Weather in Minnesota, December 28, 2017

December 28, 2017 · NWS ARX · 1 event in 1 county or zone

One person was killed in a two vehicle accident on Interstate 90 near Dresbach (Winona County) on December 28th. The driver was attempting to pass a semi truck and had limited visibility due to snow blowing off the road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

One person was killed in a two vehicle accident on Interstate 90 near Dresbach (Winona County) on December 28th. The driver was attempting to pass a semi truck and had limited visibility due to snow blowing off the road. The driver then lost control, rolled down an embankment, coming to rest on its roof. Light snow was falling at the time of the accident, likely reducing the visibility as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 28, 6:08 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Dec 28, 6:08 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
608 AM CST Thu Dec 28 2017

.SHORT TERM...(Today and tonight)
Issued at 324 AM CST Thu Dec 28 2017

Main forecast concern is on incoming light snow late tonight through
Thursday.

Data analysis at 06z had a broad 1040+mb high over the western great
lakes. A trough of low pressure was located in the Dakotas to
eastern CO, in response to stronger shortwave energy from ND to Alb.
Warm advection 'wing' ahead of the sfc-700mb trough in the plains
spreading moisture/lift and a band of -SN E and NE across much of
MN/IA toward WI early this morning. The snow so far has mainly been
light with vsbys mostly in the 1SM to 4SM range. After bottoming out
this evening, most temps were on the rise early this morning with
the increase of clouds/low level warm advection.

28.00z models initialized well. Solutions quite similar as the
shortwave energy over ND to southern Alb moves E/SE across the
Upper Midwest today, quickly leaving the region under more NW flow
for tonight. Short-term fcst confidence is generally good this
cycle.

For the short term, bulk of the lower level thermo-dynamic forcing
translates across the fcst area this morning ahead of the sfc-700mb
trough axis, along with the deepest moisture/saturation. What heavier
snow there is going to be looks to fall this morning, then exits
east this afternoon. However, the area remains ahead of the main
shortwave and continued lift thru the layer and divergence aloft
until the wave/trough axis passes. Some higher snow chances and
continued accumulations thru the afternoon, especially along/east
of the MS river appear quite reasonable and this trend already in
the fcst grids. Once the mid level trough axis passes, the moisture
shallows out and -SN to come to an end from west to east during
the late afternoon into early evening hours. Model consensus
continues to trend a bit lighter on total QPF and early reports
from locations in central IA indicating snow-water ratios not
exceptionally high due to a good share of the column is colder
than the optimum dendritic growth zone temps. Overall upward
vertical motion is also on the weaker side, leading to lower
snow-water ratios. Evening shift adjustments downward a bit to
total snow amounts mostly in the 1 to 2 inch range look good. Low
level warm advection the clouds and snow should help all highs get
above 0F today, though in north-central WI not by much. Blend of
guidance highs mostly 5F to 15F above today looks good, though
this still some 10-15F below the normals. Low level cold advection
returns tonight, over what should be a fresh inch or 2 of snow.
Blend of guidance lows around 0 to around -5F appear well trended
for now.

.LONG TERM...(Friday through Wednesday)
Issued at 324 AM CST Thu Dec 28 2017

For Friday thru Saturday night: fcst concerns this period are snow
chances/amounts Friday into Fri evening, arctic air returning for
Fri night thru Sat night.

Model runs of 28.00z offer improving agreement on more shortwave
energy to slip SE into northern MN Fri, with some channeled energy
from the northern Rockies to slide into the central/south parts of
the region Fri afternoon. Trend is stronger with this more southern
energy Fri. for Sat/Sat night, improving signal/consensus for more
shortwave troughing coming across the northern Rockies to help carve
out deeper longwave troughing over the north-central CONUS by 12z
Sun. Fcst confidence for this period is generally good this cycle.

Tighter consensus and stronger energy slipping in from the northern
Rockies Fri to now spread a stronger round of forcing/lift centered
around 700mb across mainly the SW 2/3 of the fcst later Fri
morning into early Fri evening. This again with a cold column over
the area and the bottom sfc-650mb portion progged to be in the -15C
to -20C range (the dendritic growth zone). With the stronger/deeper
lower level thermo-dynamic forcing and where the lift can saturate
the 925-800mb portion of the column, all models have now trended
for some -SN to fall across the SW half of the fcst area centered
on Fri afternoon. Raised consensus -SN chances more into the
likely range across the SW side of the fcst area, along with
raising QPF a bit to support potential for an inch or so of snow
mainly south of a KAUM-KDEH-Platteville WI line. If present trends
continue, which are supported by 28.00z NAM/NAM-nest, more raises
and northward shift of precip chances/snow amounts is going to be
needed for Fri.

Low level cold advection return in earnest for Fri night thru Sat
night as the next arctic highs noses southward into the northern
plains/ Upper Midwest. By Sat, highs looking to once again struggle
to climb above the zero mark across portions of the fcst area. This
will be harder than the past couple days - being hindered by what
should be some snow cover everywhere. Intrusion of arctic air Fri
night thru Sat night to be accompanied by NW winds of 5 to 15 mph,
producing more bitter wind chills of -20 to -35 by later Fri night
thru Sat night. Continues to look like more wind chill advisories
will be needed for the area as we head into the long holiday
weekend.

For Sunday thru Wednesday (Days 4 to 7): main fcst concerns this
period are the cold temps and bitter wind chills thru Monday.

28.00z medium range models in decent agreement for cold longwave
troughing/NW flow aloft to remain over the Upper Midwest Sun/Mon,
with the track of stronger shortwave shifted well west/south of the
area. Surprisingly good consensus for some rise of hgts/shortwave
ridging over the area Tue, ahead of a stronger shortwave to drop
across the region Tue night/Wed. Fcst confidence for continued below
normal temps Sun-Wed is good.

Low level cold advection to continue across MN/IA/WI Sun into Mon as
the center of the arctic high settles to near KOMA/KFSD by 00z Tue.
Per NAEFS, 850mb temps remain in the -1.5 to -2.5 std deviations
below normal range Sun thru Mon before moderating to around -1 std
deviation under the weak/transient ridging on Tue. Lower level cold
advection behind the Tue night wave to quickly send 850mb temps back
into the -1 to -2 std deviation range for Wed. Temps for Sun/Mon to
remain bitter cold with highs across parts of the fcst area
struggling to climb above the 0F mark. Needless to say, will have to
watch lows both Sun/Mon night, which could drop into the -20F to
-30F in those normally colder, sheltered low laying areas. Wind
chill advisories are probably going to be need for much of Sun
thru New Year's Day. Even with the warming Tue, highs to remain
well below normal. Some model differences of opinion by Wed on
just how much cold low level air spreads in behind the Tue night
wave/trough. Either way though, Wed to continue the string of days
with below normal temps.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 608 AM CST Thu Dec 28 2017

IFR conditions are expected in light snow today through around
18-20Z then conditions should improve to MVFR as the snow tapers
off late this afternoon. Total snow accumulations of 1 to 2
inches are expected. VFR conditions are then expected for the
overnight hours.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...Wetenkamp
Hazardous weather outlook, Dec 28, 3:52 AM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
352 AM CST Thu Dec 28 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
352 AM CST Thu Dec 28 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Light snow will continue to spread across the area this morning.
There will be some impacts to the morning commute, mainly along
and west of the Mississippi River. The snow will then diminish
from west to east during the late afternoon and early evening.
Total snowfalls of 1 to 2 inches are expected. The light snow is
expected to create slippery travel and reduced visibility at
times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of light snow is looking to spread across northeast
Iowa and nearby areas later Friday morning into early Friday
evening. An inch or so of fluffy snow is possible near and south
of an Austin Minnesota to Decorah Iowa and Platteville Wisconsin
line, where there could be impacts to the Friday evening commute.
The light and fluffy snow is expected to create slippery travel
and reduced visibility at times.

A bitter cold arctic airmass will move into the area during the
upcoming holiday weekend. Wind chills from 15 to 35 below are
expected from Friday night through Monday morning.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports would be appreciated Today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/Wetenkamp

In the hours before

Local storm report, Dec 28, 5:52 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
552 AM CST THU DEC 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     SNOW             CHARLES CITY            43.07N 92.68W
12/28/2017  E1.0 INCH        FLOYD              IA   LAW ENFORCEMENT

0551 AM     SNOW             OSAGE                   43.28N 92.81W
12/28/2017  E0.7 INCH        MITCHELL           IA   LAW ENFORCEMENT

&&
Local storm report, Dec 28, 5:56 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 AM CST THU DEC 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     SNOW             AUSTIN                  43.67N 92.97W
12/28/2017  E0.3 INCH        MOWER              MN   LAW ENFORCEMENT

&&
Local storm report, Dec 28, 7:06 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
706 AM CST THU DEC 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 N STEWARTVILLE        43.93N 92.47W
12/28/2017  M0.3 INCH        OLMSTED            MN   OFFICIAL NWS OBS

&&
Local storm report, Dec 28, 7:09 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
709 AM CST THU DEC 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 AM     SNOW             2 NNW FAYETTE           42.87N 91.82W
12/28/2017  M0.5 INCH        FAYETTE            IA   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Winona

When
December 28, 7:50 AM CST to 11:45 AM CST
Where
Winona forecast zone
Deaths
0 direct, 1 indirect
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

One person was killed in a two vehicle accident near Dresbach on Interstate 90. The driver of one of the vehicles lost control while attempting to pass a semi truck with limited visibility. The vehicle went through the median, rolled down an embankment, and came to rest on its roof. The automated weather observing equipment at the La Crosse airport reported a visibility of 1.5 miles in light snow at the time of the accident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Winona2017-12-2861MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728427.